New York, 2003

Flash Flood in New York, August 12, 2003

August 12, 2003 · NWS BUF · 1 event in 1 county or zone

Thunderstorms dropped heavy rain onto already saturated ground. In the Town of New Bremen, the flash flood waters washed out the road at the intersection of Number Four Road and Erie Canal Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms dropped heavy rain onto already saturated ground. In the Town of New Bremen, the flash flood waters washed out the road at the intersection of Number Four Road and Erie Canal Road. A spotter at Barnes Corners measured over three inches of rain in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 1:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 12, 1:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
210 PM EDT TUE AUG 12 2003

REGIONAL DOPPLERS ARE NOT QUITE AS ACTIVE AS EARLIER ADVERTISED...BUT
WE STILL HAVE A FEW HOURS OF HEATING TO GO. THE STORMS THAT ARE BEING
SHOWN ARE DUMPING EXPECTED AMOUNTS OF MORE THAN AN INCH AN HOUR. ONCE
WE GET THROUGH THE NEXT SEVERAL HOURS...OUR THREAT OF HEAVY RAIN THAT
WE HAVE ENDURED THE PAST FEW DAYS WILL SLOWLY COME TO A CLOSE.

ALL GUIDANCE CONTINUES TO ADVERTISE THAT THE PERSISTENT EASTERN TROF
WILL GIVE WAY TO RIDGING. THE HUGE RIDGE OVER THE WESTERN HALF OF THE
COUNTRY WILL NOSE ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION
WHILE THE TROF WILL BE SHUNTED TO THE SOUTHWEST TO TEXAS AND THE
LOWER MISSISSIPPI VALLEY.

THIS WILL ALLOW WARMER AIR TO CIRCULATE INTO THE REGION WITH H8 TMPS
CLIMBING INTO THE MID AND UPPER TEENS. AS A RESULT WE CAN LOOK FOR
SFC TEMPS TO REACH THE MID AND UPPER 80S...CEPT SRN TIER AND LK SHORE
AREAS WHERE READINGS WILL BE A FEW DEGREES LOWER.

OUR H5 HGTS WILL EXPERIENCE A SIG RISE WITH READINGS AVERAGING SOME
120M RISE DURING THE NEXT 36 HOURS. THE INCREASED H5 HGTS COMBINED
WITH SOMEWHAT WARMER TEMPS ALOFT (>H5) WILL TRANSLATE INTO A MORE
STABLE ENVIRONMENT. THERE WILL ALSO BE A LACK OF ANY SYNOPTIC BASED
TRIGGERS FOR TRWS TO FOCUS ON...LEAVING ONLY MESOSCALE LAKE BREEZE
BOUNDARIES TO WORK WITH.

WILL LEAVE CHC POPS FOR THE WRN SRN TIER FOR WEDNESDAY THOUGH WITH
AFTERNOON CAPES REMAINING CLOSE TO 1000 J/KG AND TERRAIN INFLUENCES
COMING INTO PLAY. REMAINDER OF THE REGION SHOULD BE ALLOWED TO DRY
OUT AS WE WILL ON THE EAST SIDE OF A CENTRAL U.S. RIDGE.

PCPN FREE WX STILL IN THE OFFING FOR THURS/FRI...AND FOR THE
MOMENT...
WILL NOT INTRODUCE POPS TO SAT. AM NOT CONFIDENT THAT THE ADVERTISED
BACKDOORISH TYPE OF FROPA WILL BE ABLE TO GENERATE ANYTHING FOR
SATURDAY. HAVE KEPT POPS FOR THAT PERIOD JUST BELOW CHC...BUT I DID
DROP OFF TEMPS A BIT...ESPECIALLY EAST OF LK ONTARIO.

TEMPERATURE-WISE...HAVE RELIED MORE ON H8 TEMPS RATHER THAN MODEL
GUIDANCE FOR MAX TEMPS NEXT FEW DAYS...ALTHOUGH FWC DOES LOOK
REASONABLE.

.BUF...NONE.

RSH
Hazardous weather outlook, Aug 12, 2:25 AM EST, 12 hours 5 minutes before
NYZ001>008-010>014-019>021-085-121430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
325 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA
TODAY...ESPECIALLY DURING THE AFTERNOON. HEAVY RAIN IS POSSIBLE WITH
THESE SLOW MOVING STORMS WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES PER
HOUR IN THE HEAVIEST STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
August 12, 2:30 PM EST to 6:00 PM EST
Where
Lewis County, New Bremen
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375002.